Alert archive / North Carolina / Special Weather Statements in 2017
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at May 21, 2017, 12:21 AM EDT for Rockingham County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2017, 12:21 AM EDT (04:21 UTC)
- Expired
- May 21, 2017, 1:15 AM EDT
- In force
- 54 min
- Issued by
- NWS Blacksburg, VA
County Rockingham County, NC
The radar
The Roanoke radar (KFCX), 97 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.4 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 458 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1861 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
013
WWUS81 KRNK 210421
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
1221 AM EDT SUN MAY 21 2017
NCZ005-006-210515-
Rockingham-Caswell-
1221 AM EDT SUN MAY 21 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
EASTERN ROCKINGHAM AND WESTERN CASWELL COUNTIES...
At 1220 AM EDT, strong thunderstorms were clustered near
McLeansville. Another strong thunderstorm was located near
Monroeton. Each of these storms were moving northeast at 25 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm. Heavy rainfall can also be expected.
Locations impacted include...
Eden...
Reidsville...
Wentworth...
Bethel...
and Mayfield.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3625 7982 3654 7981 3654 7940 3625 7945
3625 7953 3624 7953 3624 7963
TIME...MOT...LOC 0420Z 187DEG 22KT 3618 7959
$$
LocontoWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at May 20, 11:32 PM EDT, 49 minutes earlier.
Area forecast discussion, May 20, 11:32 PM EDT, 49 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1132 PM EDT Sat May 20 2017 .SYNOPSIS... A series of fronts will cross through the region tonight through Thursday and provide several periods of precipitation. The first will move across southwest Virginia and northern North Carolina from east to west tonight, followed by a stronger front moving from west to east on Monday. The next cold front comes through Wednesday night. && .NEAR TERM /THROUGH SUNDAY/... As of 1125 PM EDT Saturday... Storms lined up along deep moisture convergence zone and instability gradient from near High Point NC to Floyd, VA. High-res models and mesoanalysis suggest that the storms will drift to the north and east over the next couple of hours. Overall instability should fade so not much threat of svr, and should see lightning gradually drop off as well after 1am. PWATs running high in the 1.3 to 1.6" range suggest localized flooding possible as storms train at times. Will have to monitor areas near Danbury to Floyd and east to Stoneville to Rocky Mount. At the moment cells moving fast enough to keep flooding threat down. Previous forecast discussion from early evening... Storms starting to propagate south across the piedmont of Virginia, along old outflow and moving toward greater instability. Western CWA has subsided and stabilized, so mainly dealing with showers with embedded thunder. As we head thru the evening, storms will be mainly weakening after 8-9pm, but will still see overall scattered coverage of showers anywhere from the NC/VA piedmont, northwest to the Greenbrier Valley. Previous discussion from early afternoon... Backdoor cold front extended from around Hot Springs to South Boston. Air mass ahead of the front was unstable enough for scattered to numerous thunderstorms. Mean 850-300MB wind is fairly light crossing the axis of the synoptic scale ridge over Virginia and North Carolina so storm motion is less than 20 mph but outflow was also influencing motion and development of storms. Front will have little movement until after sunset then will have a better push southeast. Expect the boundary to reach Boone and Bluefield after midnight. Low clouds will fill in behind the front and showers and thunderstorms will diminish overnight as air mass becomes more stable. Models showed better convergence by Sunday morning along the backdoor front and with the approaching cold front from the west. Stayed at or just below guidance for lows tonight, and took a couple of degrees off the minimum temperatures in the piedmont of Virginia and North Carolina. Also went closer to cooler guidance for the maximum temperatures on Sunday with abundant clouds and numerous showers expected. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 330 PM EDT Saturday... Our weather will remain unsettled through the short term as the upper pattern transitions from an eastern ridge to a deepening broad trof pushing down from the Great Lakes. This will allow a broad surface low moving into southern Canada to slowly push a diffuse cold front through the region on Monday, keeping us in a good chance for showers and thunderstorms. The dynamic support looks rather lackluster in a muddy convective environment with a relatively low threat for widespread severe storms. However, a shallow lingering boundary associated with the retreating wedge and instability pooling ahead of the front seem capable or supporting some robust storm clusters and high precipitable water values indicate the potential for heavy rain and possibly flooding. The cold front will stall to our east and, after a brief break in precipitation Monday night into Tuesday, a wave to move up from the Gulf coast along the front and bring another period of rainfall to the region. Guidance differs in timing/location of rainfall so will have to wait for a consensus to develop in later runs to narrow down any potential hydro issues. Temperatures look to be cooling to levels a bit below normal for the first part of next week as we get on the cools side of the front and deal with considerable cloudiness and precipitation. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 330 PM EDT Saturday... The upper trof will develop into a closed low as it moves out of the Ohio valley and pushes through the Appalachians and central mid Atlantic region by the end of the week. This will swing another cold front through the region and bring more thunderstorms to the forecast for midweek. Dynamics look to be more supportive of a severe threat but instability is a bit limited so will watch later model runs closely for potential severe threat Wednesday. As the closed low moves over with a cold pool aloft to steepen lapse rates, there looks to be a good chance for thunderstorms with some graupel/small hail on Thursday, before the upper low slowly departs and we get into some upper ridging and improving conditions heading into the weekend. Temperatures will be running slightly below normal through the end of the week. && .AVIATION /04Z SUNDAY THROUGH THURSDAY/... As of 715 PM EDT Saturday... Looking at showers and some thunder in vicinity of LWB/ROA/LYH/DAN to wane this evening. As we head into the overnight expect cigs to drop as wedge front sinks southwest. At least low end MVFR to IFR cigs will occur by 12z Sunday. Showers overnight will be limited after the evening coverage dissipates, though some light shower/drizzle may occur in the BLF/LWB area late. Fog appears limited due to increasing low clouds, but still could see some vsbys around 3-5sm. Sunday will stay cloudy but shower will increase, with limited if any thunder. With some moderate to heavier showers possible cigs should come up to MVFR at all sites, while vsbys stay in the MVFR to low end VFR range. Extended Aviation Discussion... Wet weather will continue Sunday night and Monday with an opportunity for showers and thunderstorms and MVFR ceilings and visibility, especially along and ahead of a cold frontal passage Monday. Improvement is expected behind Monday's front with dry weather returning Monday night into Tuesday. Another front may then bring the next round of showers and subsequent MVFR by Wednesday. Drier weather with VFR conditions is expected behind the front. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS/PM/WP NEAR TERM...AMS/PM/WP SHORT TERM...MBS LONG TERM...MBS AVIATION...AMS/PM/WP
Hazardous weather outlook, May 20, 3:56 PM EDT, 8 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 356 PM EDT Sat May 20 2017 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-210900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 356 PM EDT Sat May 20 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected to develop again today, mainly in the afternoon. A few may become strong, producing gusty winds and hail. In addition, heavy rainfall from slower moving thunderstorms may produce localized flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A slow moving cold front will bring showers and embedded thunderstorms Sunday afternoon into Monday. Additional rainfall from the front may trigger localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 20, 9:29 PM EDT, 2 hours 52 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 929 PM EDT SAT MAY 20 2017 VAZ016-017-210200- Floyd-Carroll- 929 PM EDT SAT MAY 20 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FLOYD AND NORTHEASTERN CARROLL COUNTIES... At 928 PM EDT, a strong thunderstorm was located over Dugspur, moving northwest at 5 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Dugspur. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3677 8047 3676 8062 3686 8066 3688 8056 TIME...MOT...LOC 0128Z 157DEG 6KT 3680 8058 DS
Special weather statement, May 20, 10:00 PM EDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1000 PM EDT SAT MAY 20 2017
NCZ003>005-VAZ016-017-032-210245-
Stokes-Surry-Rockingham-Patrick-Floyd-Carroll-
1000 PM EDT SAT MAY 20 2017
...THUNDERSTORMS WILL AFFECT PORTIONS OF
NORTHEASTERN SURRY...STOKES...WESTERN ROCKINGHAM...SOUTH CENTRAL
FLOYD...EAST CENTRAL CARROLL AND PATRICK COUNTIES...
At 959 PM EDT, radar indicated strong thunderstorms along a line
extending from near Stuart to near High Point. Movement
was north at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Mayodan...
Madison...
Walnut Cove...
Stuart...
and Danbury.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3626 8027 3659 8057 3699 8042 3663 8006
3661 8005 3654 8005 3654 8000 3625 7981
TIME...MOT...LOC 0159Z 183DEG 18KT 3658 8030 3595 7996
WPSpecial weather statement, May 20, 10:48 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1048 PM EDT SAT MAY 20 2017
VAZ012>014-016-017-032-210345-
Pulaski-Patrick-Floyd-Wythe-Montgomery-Carroll-
1048 PM EDT SAT MAY 20 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
PULASKI...FLOYD...NORTHEASTERN WYTHE...NORTHEASTERN CARROLL...CENTRAL
PATRICK AND SOUTHWESTERN MONTGOMERY COUNTIES AND THE CITY OF
RADFORD...
At 1046 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Buffalo Ridge to Mabry Mill to near
Gladesboro. Movement was northwest at 20 mph.
Winds in excess of 40 mph are possible with these storms. Doppler
radar estimates that rainfall rates of 1 inch per hour have been
observed with these storms. Remain alert for localized minor
flooding.
Locations impacted include...
Christiansburg...
Radford...
Pulaski...
Dublin...
and Floyd.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 3715 8038 3711 8073 3703 8098 3661 8052
3666 8035 3670 8015
TIME...MOT...LOC 0246Z 142DEG 17KT 3673 8020 3677 8040 3669 8060
LocontoSpecial weather statement, May 20, 10:53 PM EDT, 1 hour 28 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 1053 PM EDT SAT MAY 20 2017 NCZ004-005-VAZ032-043-210345- Stokes-Rockingham-Henry-Patrick- 1053 PM EDT SAT MAY 20 2017 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN STOKES...NORTHWESTERN ROCKINGHAM...SOUTHWESTERN HENRY AND SOUTHEASTERN PATRICK COUNTIES... At 1051 PM EDT, a strong thunderstorm was located over Dillard, moving north at 15 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. In addition...Doppler radar estimates that rainfall of up to one inch in the past hour has occurred with this stromg thunderstorm. Heavy downpours can be expected. Remain alert for localized minor flooding. Locations impacted include... Mayodan... Madison... Walnut Cove... Stuart... and Danbury. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3631 7998 3631 8020 3667 8031 3671 7998 TIME...MOT...LOC 0251Z 178DEG 12KT 3639 8010 Loconto
Special weather statement, May 20, 11:52 PM EDT, 29 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 1152 PM EDT SAT MAY 20 2017 NCZ004-005-210445- Stokes-Rockingham- 1152 PM EDT SAT MAY 20 2017 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN STOKES AND WESTERN ROCKINGHAM COUNTIES... At 1150 PM EDT, strong thunderstorms were clustered near Greensboro, and a second strong thunderstorm was located near Stokesdale. Each of these storms were moving north at 15 mph. Wind gusts up to 50 mph and half inch hail are possible with this storm. Very heavy rainfall can also be expected, which may produce localized minor flooding. Locations impacted include... Mayodan... Madison... Stoneville... Intelligence... and Ellisboro. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3626 8005 3652 8011 3653 7983 3625 7980 TIME...MOT...LOC 0350Z 168DEG 13KT 3613 7991 Loconto
Special weather statement, May 21, 12:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1221 AM EDT SUN MAY 21 2017
NCZ005-006-210515-
Rockingham-Caswell-
1221 AM EDT SUN MAY 21 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
EASTERN ROCKINGHAM AND WESTERN CASWELL COUNTIES...
At 1220 AM EDT, strong thunderstorms were clustered near
McLeansville. Another strong thunderstorm was located near
Monroeton. Each of these storms were moving northeast at 25 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm. Heavy rainfall can also be expected.
Locations impacted include...
Eden...
Reidsville...
Wentworth...
Bethel...
and Mayfield.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3625 7982 3654 7981 3654 7940 3625 7945
3625 7953 3624 7953 3624 7963
TIME...MOT...LOC 0420Z 187DEG 22KT 3618 7959
LocontoThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:17 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 58 min |
| May 20, 9:03 PM EDT | Special Weather Statement | RNK | Halifax | 42 min |
| May 20, 9:08 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 30 min |
| May 20, 9:29 PM EDT | Special Weather Statement | RNK | Carroll | 31 min |
| May 20, 10:00 PM EDT | Special Weather Statement | RNK | Patrick | 45 min |
| May 20, 10:48 PM EDT | Special Weather Statement | RNK | Floyd, Pulaski, City of Radford | 57 min |
| May 20, 10:53 PM EDT | Special Weather Statement | RNK | Henry, Patrick | 52 min |
| May 21, 12:44 AM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 46 min |
| May 21, 4:39 AM EDT | Flash Flood Watch | RNK | Carroll, Floyd, Franklin, Grayson, Patrick, City of Galax | 18 hr |
| May 20, 8:46 PM EDT | Special Weather Statement | RNK | Rockingham | 29 min |
| May 20, 8:48 PM EDT | Special Weather Statement | RNK | Rockingham | 27 min |
| May 20, 9:27 PM EDT | Special Weather Statement | RNK | Stokes | 33 min |
| May 20, 11:52 PM EDT | Special Weather Statement | RNK | Rockingham | 53 min |
Nearby
Special Weather Statements in North Carolina, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.